MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL PEG DRILL; BIT, DRILL

SMITH & NEPHEW, INC. FEMORAL PEG DRILL; BIT, DRILL
Model Number 74016421
Medical Device Problem Codes Material Fragmentation (1261); Connection Problem (2900)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery the femoral peg drill was not fitting properly inside the posterior lug hole of the juk ap femoral cutting block.The drill was scratching against the block and leaving metal debris in the patient.The procedure was completed with a less than or equal to 30 mins delay using the same device.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used for treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.The clinical/medical team concluded, without responses to the documentation/information requests, the reported event could not be further assessed and the root cause of the reported scratching with subsequent metal debris could not be definitively concluded.The externally communicating device is neither manufactured nor intended for implantation; and is not approved for long term internal tissue exposure and long term implantation data is not available.The patient impact beyond the reported device shedding metal debris with unknown foreign body status could not be determined.Although unlikely, the potential for corrosion and local irritation/migration of any potential retained fragments could not be ruled out.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated at this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FEMORAL PEG DRILL
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11449968
Report Number1020279-2021-01945
Device Sequence Number3513546
Product Code HTW
UDI-Device Identifier00885556692233
UDI-Public00885556692233
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74016421
Device Catalogue Number74016421
Device Lot Number18CM18149
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer05/21/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;